Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 100, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 2, 2018, 4:14 PM CDT for Grant County, Wisconsin. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2018, 4:14 PM CDT (21:14 UTC)
- Expired
- Sep 2, 2018, 4:45 PM CDT
- In force
- 31 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Grant County, WI
The radar
The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 4:20 PM CDT | FUNNEL CLOUD | Dickeyville, WI | SEVERAL REPORTS OF A FUNNEL CLOUD FROM SEVERAL STORM SPOTTERS. RELAYED BY GRANT COUNTY DISPATCH. |
| Sep 2, 4:28 PM CDT | TSTM WND DMG | Dickeyville, WI | REPORTS OF TREES AND POWER LINES DOWN NEAR DICKEYVILLE. STILL RECEIVING ESTIMATED WINDS AROUND 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
060
WUUS53 KARX 022114
SVRARX
WIC043-022145-
/O.NEW.KARX.SV.W.0100.180902T2114Z-180902T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
414 PM CDT SUN SEP 2 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Grant County in southwestern Wisconsin...
* Until 445 PM CDT.
* At 413 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Lancaster to near East Dubuque,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Platteville, Hazel Green and Cuba City around 425 PM CDT.
Other locations impacted by these severe thunderstorms include
Georgetown, Ellenboro, Tennyson, Kieler and Lock And Dam 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4254 9064 4257 9066 4259 9069 4277 9068
4282 9043 4251 9042 4251 9064
TIME...MOT...LOC 2113Z 259DEG 36KT 4279 9060 4251 9059
HAIL...<.75IN
WIND...60MPH
$$
CA3 follow-up statements
122
WWUS53 KARX 022117
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
417 PM CDT SUN SEP 2 2018
WIC043-022145-
/O.CON.KARX.SV.W.0100.000000T0000Z-180902T2145Z/
Grant WI-
417 PM CDT SUN SEP 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...
At 416 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Platteville to near Menominee,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Platteville and Hazel Green around 425 PM CDT.
Cuba City around 430 PM CDT.
Other locations impacted by these severe thunderstorms include
Georgetown, Ellenboro, Tennyson, Kieler and Lock And Dam 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4254 9064 4257 9066 4259 9069 4277 9068
4282 9043 4251 9042 4251 9064
TIME...MOT...LOC 2116Z 259DEG 36KT 4279 9058 4251 9057
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
CA677
WWUS53 KARX 022131
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
431 PM CDT SUN SEP 2 2018
WIC043-022145-
/O.CON.KARX.SV.W.0100.000000T0000Z-180902T2145Z/
Grant WI-
431 PM CDT SUN SEP 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...
At 431 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Belmont to near Hazel Green,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement. A 432 PM CDT, downed trees were reported
near Dickeyville.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southeastern Grant County, including the following locations...
Georgetown, Louisburg, Platteville Airport, Sinsinawa and Big Patch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4282 9043 4251 9042 4251 9059 4279 9060
TIME...MOT...LOC 2131Z 259DEG 36KT 4281 9040 4253 9040
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
CA905
WWUS53 KARX 022140
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
440 PM CDT SUN SEP 2 2018
WIC043-022150-
/O.EXP.KARX.SV.W.0100.000000T0000Z-180902T2145Z/
Grant WI-
440 PM CDT SUN SEP 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY WILL
EXPIRE AT 445 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 4282 9043 4251 9042 4251 9059 4279 9060
TIME...MOT...LOC 2140Z 259DEG 36KT 4282 9030 4254 9030
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:08 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 2, 2:08 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 208 PM CDT Sun Sep 2 2018 .SHORT TERM...(This evening through Monday) Issued at 208 PM CDT Sun Sep 2 2018 While there will be showers and storms around the area through Monday, this is looking to be a relative lull in the heavy rain threat. The boundary that had been south of the area the last couple of days has become very diffuse. Still some hint of it across central Iowa where there is a subtle wind shift and slight increase in the dew points. There is also a cold front moving southeast across Minnesota as high pressure builds in behind the front over the Dakotas. Looking at several runs of the RAP and the 03.12Z NAM, it looks like both of these boundaries will be a player for the local area. The weak boundary across Iowa is expected to shift north through the evening while become even more diffuse while the cold front gets pushed to about the Interstate 90 corridor overnight as the high pressure moves east toward Lake Superior. The low level moisture transport axis looks to be from Missouri into lower Michigan, well ahead of the advancing cold front. The ML CAPE axis also looks to remain southeast of the area, but enough remains to maintain at least a threat of thunder. The main axis of showers and storms is expected to gradually shift southeast across the area this evening and primarily be out of the area for much of the overnight hours. The boundary pushed in by the area of high pressure tonight will start to lift back to the north as a warm front Monday. This will allow the moisture transport axis to shift back to the west and while still weak, will be focused more into the area. This should allow for a general increase in showers and storms through the day, especially south of Interstate 90. While there could be a brief period of heavy rain the storms Monday, there does not look to be a threat of widespread heavy rain or flash flooding with the general weak moisture transport and the highest precipitable waters remaining south of the area. .LONG TERM...(Monday night through Sunday) Issued at 208 PM CDT Sun Sep 2 2018 Main concern is possible heavy rain/flood threat through mid-week. The surface boundary is forecast to lift northward across the area as a warm front Monday night ahead of an upper shortwave trough. Warm advection and increasing low-level moisture transport will help to foster showers/storms. The 02.12Z NAM focuses the strongest moisture transport and convection north and west of the area. However, confidence in details in this type of scenario with a boundary lifting north is not all that high at this range given potential contamination from convection. Locally heavy rainfall will be possible with any storms given the environment. If the warm front does lift north of the area could see a relatively quiet Tuesday morning until the cold front approaches from the west. At least modest mid-level height falls ahead of the broad upper will overspread the region Tuesday afternoon and night. Expect showers/storms to increase as the front slowly sags south Tuesday into Wednesday. A very warm, anomalously moist environment will favor the potential for heavy rain/flooding. Some uncertainty remains as to where this potential will be highest and the degree of training of storms that will occur along the front. However, the later Tuesday into Wednesday period will be one to watch closely, though, especially given antecedent conditions. Mid-level flow/shear remains on the marginal side south of the front and lapse rates are weak, but could see a few stronger storms later Tuesday. As the upper waves passes to the east, surface high pressure will begin to build south on Wednesday with drying across northern parts of the area. A generally weak upper flow pattern is expected late this week. Surface high pressure across the northern Great Lakes should lead to a period of drier weather late this week into the weekend over much of the area. However, given the weak flow and suggestion that various shortwaves may lift northeastward in weakly confluent flow on the western periphery of the Southeast/Mid-Atlantic ridge, some shower/storm chances may persist into late week, especially across southern areas. Temps will cool from the 70s to low 80s early this week to the upper 60s and 70s later this week behind the front. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1207 PM CDT Sun Sep 2 2018 Scattered showers and a few storms continue to move northeast across the area and not expecting much change in this through the afternoon. For now, will continue with just a VCTS for both airports and plan to update if, or when, it looks like there is a higher threat for a storm to impact one of the sites. General VFR conditions expected outside of any thunderstorms until the overnight hours. The main axis of showers and storms overnight is expected to be south of the area as the weak boundary over Iowa drifts to the north. Model guidance has been showing an area north of this activity becoming saturated in the low levels in a very light wind flow. Forecast soundings suggest some wind may remain just above the surface suggesting more of a low cloud deck than visibility reductions. Given the expected orientation of this saturated layer, KLSE looks to have a higher probability of being impacted and will have MVFR/IFR conditions from late tonight through Monday morning. For now, will only take KRST down with a MVFR ceiling but confidence on how and where these lower clouds and fog will develop tonight is rather low. && .HYDROLOGY... Issued at 208 PM CDT Sun Sep 2 2018 The highest potential for additional heavy rains and possible flash flooding, appears to be focused on the late Tuesday afternoon into Tuesday night period. The next cold front will be advancing into the area with strong moisture transport focused into the front. An axis of high precipitable waters, possibly in excess of 2 inches, will reside ahead of the front. The concern is how far north will the nose of the moisture transport axis be to focus the heaviest rain threat. Also uncertain how much training there will be ahead of the north/south oriented front that looks to be fairly progressive. Flooding continues along the Kickapoo River and for now, levels continue to go down. See the latest flood statement for more details. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...04 LONG TERM...JM AVIATION...04 HYDROLOGY...04
Hazardous weather outlook, Sep 2, 4:25 AM CDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 425 AM CDT Sun Sep 2 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 425 AM CDT Sun Sep 2 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Periods of showers and storms. Heavy rain possible with most thunderstorms, with the potential for localized flooding. A few stronger storms could also develop, bringing stronger wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic rounds of showers and storms are expected through Wednesday night. The heavy rain threat appears localized Tuesday, but more widespread from late Tuesday night through Wednesday night. Several inches of rain could fall during this period. With wet soils unable to hold much more rain, heavy rainfall would likely result in localized to widespread flooding. A few stronger storms are also possible. After Wednesday night, small shower and storm chances are generally confined to small sections of northeast Iowa and southwest Wisconsin. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Sep 2, 3:28 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
328 PM CDT SUN SEP 2 2018
IAZ030-WIZ061-022130-
Clayton-Grant-
328 PM CDT SUN SEP 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CLAYTON AND
GRANT COUNTIES...
At 327 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Guttenberg to Delhi. Movement was
east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Platteville, Lancaster, Guttenberg, Boscobel, Fennimore, Cuba City,
Muscoda, Hazel Green, Dickeyville, Cassville, Garnavillo,
Bloomington, Preston, Georgetown, Beetown, Arthur, Montfort, Wauzeka,
Potosi and Livingston.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4264 9071 4268 9090 4265 9090 4265 9138
4293 9136 4300 9116 4299 9116 4300 9113
4299 9106 4306 9094 4308 9085 4312 9074
4317 9070 4320 9058 4320 9043 4251 9042
4251 9064
TIME...MOT...LOC 2027Z 247DEG 31KT 4272 9114 4241 9132
CAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:28 PM CDT | Special Weather Statement | ARX | Grant | 62 min |
| Sep 2, 4:09 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 36 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.